Oklahoma, 2018Flash Flooding and Hail in Oklahoma, August 16 to 17, 2018
August 16 to 17, 2018 · NWS TSA · 20 events in 5 counties and zones
Strong to severe thunderstorms developed during the afternoon of the 16th along a frontal boundary that extended across northeastern Oklahoma. These storms moved east across the area into the evening hours, producing large hail up to quarter size, damaging wind, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the afternoon of the 16th along a frontal boundary that extended across northeastern Oklahoma. These storms moved east across the area into the evening hours, producing large hail up to quarter size, damaging wind, and flash flooding. Another area of storms developed during the early morning hours of the 17th across southeastern Kansas. These storms moved southeast across northeastern Oklahoma during the morning hours of the 17th, producing more flash flooding across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 11:16 AM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 11:16 AM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1216 PM CDT Thu Aug 16 2018
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Thunder chances with MVFR vsbys and MVFR/VFR cigs will increase
across northeast Oklahoma later this afternoon. Later this evening
Storm activity will increase, with best chances across the far NW
AR sites as a cold front approaches. Some of this activity make
move south and impact KFSM after 06z. Otherwise, VFR elements to
prevail outside of thunderstorm periods.
&&
.PREV DISCUSSION... /Issued 1019 AM CDT Thu Aug 16 2018/
DISCUSSION...
MCV to the west and cold front to the north will set the stage for
scattered thunderstorms, especially along and north of Interstate
40 this afternoon. Chance pops for the afternoon look good at
this time per latest hi res solutions, so will leave as they are
for now. Temperatures are also tracking towards advertised high
temperatures and are supported by area 12z soundings. Current heat
advisory will be left as is also, but will revisit early
afternoon and add zones if needed.
No update planned at this time.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053.
AR...None.
&&
AVIATION.....23
Hazardous weather outlook, Aug 16, 12:29 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
129 PM CDT Thu Aug 16 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
129 PM CDT Thu Aug 16 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Mainly northeast Oklahoma and northwest Arkansas.
ONSET...After 3 pm.
FLASH FLOOD.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Late afternoon.
HEAVY RAINFALL.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Late afternoon.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Most of Eastern Oklahoma and West Central Arkansas.
ONSET...Ongoing
DISCUSSION...
Scattered thunderstorms have developed to the west of the area this
afternoon.
This activity, along with additional development will likely move
into parts of eastern Oklahoma, and possibly northwest Arkansas
this evening. Forecast instability and wind shear are sufficient
to support some severe storms, with damaging winds gusts and
locally heavy rainfall being the main threats. Uncertainty remains
as to how far east the severe weather risk will translate during
the evening and overnight hours, so stay aware of the latest
updates.
Afternoon temperatures into the lower to mid 90s along with high
humidity will result in heat index values between 100-110 degrees
across much of eastern Oklahoma and west central Arkansas. A heat
advisory is in effect until 7 pm for most of eastern Oklahoma, and
west central Arkansas.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...Heavy Rain Potential.
MONDAY...Thunderstorm Potential.
TUESDAY and WEDNESDAY...No Hazards.
EXTENDED DISCUSSION...
Several rounds of showers and thunderstorms will be possible
Friday, and again later in the weekend and into the early part of
the next work week as a series of storm systems affect eastern
Oklahoma and western Arkansas. The best chance of thunderstorms
will be on Sunday into Sunday night as a strong cold front and
associated upper level storm system move through the region.
Drier and cooler weather is expected by Tuesday and Wednesday as
high pressure builds into the region.
weather.gov/tulsa contains additional information.In the hours before
Special weather statement, Aug 16, 1:00 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
200 PM CDT THU AUG 16 2018
OKZ054-059-064-161930-
Osage OK-Pawnee OK-Creek OK-
200 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OSAGE...NORTH
CENTRAL CREEK AND SOUTHEASTERN PAWNEE COUNTIES UNTIL 230 PM CDT...
At 200 PM CDT, a strong thunderstorm was located 3 miles east of
Terlton, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Mannford... Westport...
Terlton... Walnut Creek State Park...
LAT...LON 3634 9627 3616 9622 3616 9630 3613 9630
3611 9649 3623 9652
TIME...MOT...LOC 1900Z 255DEG 13KT 3619 9642Special weather statement, Aug 16, 1:16 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
216 PM CDT THU AUG 16 2018
OKZ060-067-161945-
Tulsa OK-Wagoner OK-
216 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAGONER AND
SOUTHEASTERN TULSA COUNTIES UNTIL 245 PM CDT...
At 216 PM CDT, strong thunderstorms were located 4 miles east of
Oneta and 4 miles north of Stonebluff.
Movement was east at 15 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Broken Arrow... Coweta...
Stonebluff... Oneta...
Redbird... Leonard...
LAT...LON 3610 9557 3609 9555 3609 9556 3608 9558
3607 9557 3608 9544 3607 9539 3588 9559
3589 9586 3611 9564
TIME...MOT...LOC 1916Z 270DEG 15KT 3603 9563 3594 9575Special weather statement, Aug 16, 1:25 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
225 PM CDT THU AUG 16 2018
OKZ059-060-064-162000-
Tulsa OK-Pawnee OK-Creek OK-
225 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CREEK...SOUTHEASTERN
PAWNEE AND CENTRAL TULSA COUNTIES UNTIL 300 PM CDT...
At 225 PM CDT, strong thunderstorms were located near Keystone State
Park and 4 miles northwest of Jenks Riverside Airport. Movement was
east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Tulsa... Sand Springs...
Bixby... Jenks...
Mannford... Westport...
Keystone State Park... Jenks Riverside Airport...
Gray...
This includes Interstate 44 between mile markers 213 and 230.
LAT...LON 3625 9636 3623 9633 3623 9625 3621 9624
3620 9624 3617 9627 3616 9627 3616 9600
3618 9600 3614 9582 3600 9587 3604 9629
3625 9638
TIME...MOT...LOC 1925Z 279DEG 29KT 3614 9626 3607 9606Special weather statement, Aug 16, 1:28 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
228 PM CDT THU AUG 16 2018
OKZ054-059-060-064-162000-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
228 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTH
CENTRAL CREEK...SOUTHEASTERN PAWNEE AND WEST CENTRAL TULSA COUNTIES
UNTIL 300 PM CDT...
At 228 PM CDT, a strong thunderstorm was located over Westport,
moving east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations in or near the path include...
Tulsa... Sand Springs...
Mannford... Westport...
Keystone State Park... Walnut Creek State Park...
LAT...LON 3609 9639 3626 9643 3638 9608 3615 9603
TIME...MOT...LOC 1928Z 256DEG 15KT 3620 9632
Special weather statement, Aug 16, 1:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
254 PM CDT THU AUG 16 2018
OKZ054-059-060-064-162030-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
254 PM CDT THU AUG 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...NORTHERN
CREEK...SOUTHERN PAWNEE AND WEST CENTRAL TULSA COUNTIES UNTIL 330 PM
CDT...
At 254 PM CDT, strong thunderstorms were located along a line
extending from near Glencoe to 5 miles northeast of Keystone State
Park. Movement was east at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Tulsa... Sand Springs...
Mannford... Jennings...
Westport... Osage...
Hallett... Terlton...
Maramec... Keystone State Park...
Walnut Creek State Park... Gray...
This includes Interstate 44 between mile markers 213 and 218.
LAT...LON 3628 9600 3601 9604 3612 9662 3616 9662
3616 9682 3624 9682 3625 9684 3625 9692
3632 9693
TIME...MOT...LOC 1954Z 271DEG 15KT 3621 9690 3619 9620Event by event
9 thunderstorm wind, 9 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Tulsa
- When
- August 16, 2:40 PM CST
- Where
- Tulsa County, 1.06 mi ENE of Red Fork
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.104, -96.012
Strong thunderstorm wind blew down a large tree onto a vehicle near W 41st Street and S Union Avenue.
Flash Flood, Tulsa
- When
- August 16, 2:40 PM CST to 6:45 PM CST
- Where
- Tulsa County, 1.68 mi ESE of Tulsa to 1.65 mi ESE of Tulsa
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.141, -95.922
Roads were flooded near E 15th Street and S Yale Avenue.
Thunderstorm Wind, Tulsa
- When
- August 16, 2:50 PM CST
- Where
- Tulsa County, 1.03 mi SSE of Sand Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 36.137, -96.110
Strong thunderstorm wind blew the awning off of a building and snapped large tree limbs near Highway 412 and S Main Street.
Thunderstorm Wind, Tulsa
- When
- August 16, 2:59 PM CST
- Where
- Tulsa County, 2 mi W of Jenks
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.020, -96.006
Thunderstorm wind gusts were measured to 58 mph.
Thunderstorm Wind, Tulsa
- When
- August 16, 3:03 PM CST
- Where
- Tulsa County, 0.34 mi NNW of Tulsa R L Jones Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.034, -95.983
Strong thunderstorm wind flipped over a small aircraft at the Jenks Riverside Airport.
Thunderstorm Wind, Tulsa
- When
- August 16, 3:10 PM CST
- Where
- Tulsa County, 1.68 mi E of Berry Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 36.120, -96.040
Thunderstorm wind gusts were estimated to 60 mph.
Hail, Tulsa
- When
- August 16, 3:14 PM CST
- Where
- Tulsa County, 1.9 mi NW of Tulsa R L Jones Arpt
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.047, -96.007
Flash Flood, Tulsa
- When
- August 16, 3:15 PM CST to 7:45 PM CST
- Where
- Tulsa County, 1.47 mi SSE of Bozarth to 1.55 mi S of Bozarth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.059, -96.015
Portions of S Union Avenue were flooded near W 71st Street S.
Flash Flood, Tulsa
- When
- August 16, 3:32 PM CST to 6:45 PM CST
- Where
- Tulsa County, 2.48 mi SSW of Tulsa to 2.64 mi ESE of Garden City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.120, -95.975
Roads were flooded near E 31st Street and S Peoria Avenue.
Thunderstorm Wind, Tulsa
- When
- August 16, 3:40 PM CST
- Where
- Tulsa County, 0.62 mi NW of Glenpool
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.955, -96.009
Strong thunderstorm wind snapped large tree limbs in Glenpool.
Thunderstorm Wind, Rogers
- When
- August 16, 3:45 PM CST
- Where
- Rogers County, 6.81 mi NNW of Catoosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 36.270, -95.800
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Tulsa
- When
- August 16, 4:00 PM CST
- Where
- Tulsa County, 2.69 mi NW of Broken Arrow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.077, -95.815
Strong thunderstorm wind snapped large tree limbs.
Thunderstorm Wind, Washington
- When
- August 16, 4:00 PM CST
- Where
- Washington County, 2 mi S of Copan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 36.871, -95.930
Thunderstorm wind gusts were estimated to 60 mph south of Copan.
Flash Flood, Tulsa
- When
- August 16, 4:11 PM CST to 7:45 PM CST
- Where
- Tulsa County, 2.95 mi ENE of Jenks to 2.84 mi WSW of Broken Arrow Arpk
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.037, -95.921
Portions of S Yale Avenue were flooded between E 81st Street and E 91st Street.
Hail, Craig
- When
- August 16, 4:35 PM CST
- Where
- Craig County, 18 mi W of Welch
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.870, -95.426
Flash Flood, Tulsa
- When
- August 16, 4:40 PM CST to 7:45 PM CST
- Where
- Tulsa County, 1.63 mi NNW of Tulsa R L Jones Arpt to 1.34 mi NNW of Tulsa R L Jones Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.050, -95.996
S Elwood Avenue was flooded at Hager Creek, just north of W 81st Street S.
Flash Flood, Tulsa
- When
- August 16, 5:10 PM CST to 6:45 PM CST
- Where
- Tulsa County, 1.59 mi N of Lake Station to 1.55 mi N of Lake Station
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.143, -96.082
Portions of Charles Page Boulevard were flooded with one to two feet of water near S 81st W Avenue. Cars were stranded in high water.
Flash Flood, Creek
- When
- August 16, 5:30 PM CST to 7:45 PM CST
- Where
- Creek County, Sapulpa to 2.18 mi S of Sapulpa
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.000, -96.100
Several roads were reported flooded. High water flooded a business and threatened a home.
Flash Flood, Creek
- When
- August 16, 6:00 PM CST to 7:45 PM CST
- Where
- Creek County, 9.59 mi ENE of Edna to 5.47 mi S of Mounds
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 35.728, -96.052
Portions of Highway 16 were flooded and closed.
Flash Flood, Craig
- When
- August 17, 9:07 AM CST to 1:00 PM CST
- Where
- Craig County, 7 mi N of Welch to 4.47 mi N of Welch
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.971, -95.100
Several county roads were flooded and closed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 16 to 20, 20184 deaths · 1 event
- Hail and Damaging Wind in Nebraska, August 16, 2018$8.7 million · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Mississippi, August 16 to 19, 2018$619,000 · EF1 · 23 events
- Flash Flooding and Flooding in Wisconsin, August 16 to 17, 2018$1.0 million · 1 in hail · 9 events
- Flash Flooding and Hail in Arkansas, August 16 to 20, 2018$115,000 · 1.75 in hail · 18 events
- Damaging Wind in Arizona, August 16, 20182 injured · $50,000 · 72 kt wind · 1 event
- Tornado and Flash Flood in Illinois, August 16 to 17, 2018$61,000 · EF0 · 10 events
- Flash Flooding in Arizona, August 16, 2018$50,000 · 2 events
- Flash Flooding in California, August 16, 2018$30,000 · 2 events
- Tornado and Hail in Kansas, August 16, 2018EF0 · 16 events
- Tornado and Flash Flooding in California, August 16 to 17, 2018$5,000 · EF0 · 13 events
- Excessive Heat and Heat in Arkansas, August 16, 201812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777710, 777711, 777712, 777713, 777714, 777715, 777716, 777717, 777718, 777721, 777722, 777723, 777724, 777725, 777726, 777727, 777729, 777730, 777731, 777737.